Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 5:29 PM EDT for Bartholomew County, Johnson County, Shelby County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 11, 2020, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WUUS53 KIND 112129
SVRIND
INC005-081-145-112200-
/O.NEW.KIND.SV.W.0071.200711T2129Z-200711T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
529 PM EDT Sat Jul 11 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Shelby County in central Indiana...
Southeastern Johnson County in central Indiana...
Northwestern Bartholomew County in central Indiana...
* Until 600 PM EDT.
* At 529 PM EDT, a severe thunderstorm was located over Franklin, or
14 miles west of Shelbyville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Franklin, Edinburgh, Flat Rock, Marietta and Taylorsville.
This includes Interstate 65 between mile markers 74 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 8614 3954 8603 3940 8576 3926 8598
TIME...MOT...LOC 2129Z 317DEG 22KT 3946 8603
HAIL...1.00IN
WIND...60MPH
$$
Puma2 follow-up statements
499
WWUS53 KIND 112137
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
537 PM EDT Sat Jul 11 2020
INC005-081-145-112200-
/O.CON.KIND.SV.W.0071.000000T0000Z-200711T2200Z/
Shelby IN-Johnson IN-Bartholomew IN-
537 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SHELBY...SOUTHEASTERN JOHNSON AND NORTH CENTRAL
BARTHOLOMEW COUNTIES...
At 537 PM EDT, a severe thunderstorm was located near Franklin, or 12
miles southwest of Shelbyville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Franklin, Edinburgh, Flat Rock, Marietta and Taylorsville.
This includes Interstate 65 between mile markers 74 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 8609 3951 8600 3940 8576 3926 8598
TIME...MOT...LOC 2137Z 316DEG 13KT 3945 8600
HAIL...1.00IN
WIND...60MPH
$$
Puma325
WWUS53 KIND 112151
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
551 PM EDT Sat Jul 11 2020
INC005-081-145-112201-
/O.EXP.KIND.SV.W.0071.000000T0000Z-200711T2200Z/
Shelby IN-Johnson IN-Bartholomew IN-
551 PM EDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY...
SOUTHEASTERN JOHNSON AND NORTH CENTRAL BARTHOLOMEW COUNTIES WILL
EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3945 8609 3951 8600 3940 8576 3926 8598
TIME...MOT...LOC 2151Z 313DEG 31KT 3937 8594
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 11, 4:54 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 454 PM EDT Sat Jul 11 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 148 PM EDT Sat Jul 11 2020 A pair of upper level weather disturbances will push across Indiana tonight and on Sunday. This will bring chances for showers and thunderstorms to Central Indiana to close out the weekend. High pressure is then expected to build across the area for the start of the work week...providing dry weather with slightly below normal temperatures. A warm front is expected to push across the area on Tuesday. This will usher hot and humid air back to Central Indiana...along with chances for daily showers and thunderstorms for the middle and latter part of the work week. && .NEAR TERM /Tonight/... Issued at 148 PM EDT Sat Jul 11 2020 Surface analysis early this afternoon shows high pressure in place across the lower Mississippi river Valley and Low pressure over upstate NY. This was resulting in a light W-NW flow across Indiana...with dew point temps mainly in the low to mid 60s. A convective complex was found over eastern IA and Nrn IL...pushing SE within the flow aloft. The air mass ahead of the approaching convection and subtle short wave will be marginally favorable for convection. Forecast soundings show CAPE around 1500 J/kg along with convective temperatures in the upper 80s which should be reached. HRRR shows scattered convection arriving late this afternoon and into the early evening within the NW flow aloft. Thus will focus some pops late this afternoon and early this evening given the impact of daytime heating. Better forcing looks to arrive overnight in association with the approaching short wave over the upper Midwest. Time Height at that time suggest deep moisture and lift in play. HRRR at that time also suggests more widespread precipitation overspreading the area. Thus will once again trend pops higher after midnight and into early Sunday as this feature pushes across the area. Given the expected clouds and possible precip...will trend lows at or above the NBM. && .SHORT TERM /Sunday Through Tuesday/... Issued at 148 PM EDT Sat Jul 11 2020 GFS and NAM show the short wave departing on Early Sunday morning. However forecast soundings by Sunday afternoon again show favorable conditions for convection with steep lapse rates...CAPE over 2500 J/KG and pwats over 1.5...and convective temps in the lower 80s. Thus will keep some pops in the forecast on Sunday through the hours of Diurnal heating. However of note..any afternoon convection should be much more isolated. Forecast soundings show good subsidence within the column on Sunday afternoon into Sunday Night....as mid levels show good drying. Meanwhile at the surface high pressure is expected to build across Indiana and the Great Lakes...lowly passing across the area through Tuesday. As the high pressure passes along with the NW flow in place aloft on the lee side of an upper ridge over the plains...more subsidence will be expected through Tuesday. With Northeast winds expected around high...Dry weather will be expected on Monday through Tuesday with slightly below normal temperatures. && .LONG TERM /Tuesday Night to Saturday/... Issued at 234 PM EDT Sat Jul 11 2020 Upper high pressure will expand into our area through the long term. Recent models continue to trend with the high not moving into the area quite as much as previous runs, thus have also been trending towards highs only getting into the low 90s rather than mid 90s or slightly higher. This will also place the region under more zonal flow as well as on the periphery of the high... in these cases, slight upper wave and mesoscale disturbances become more influential for rain chances. These conditions lead to lower confidence on specific rain events through the long term as models fluctuate. Have generally accepted guidance, but did cap PoPs at chance. && .AVIATION /Discussion for the 11/21Z TAF Update/... Issued at 451 PM EDT Sat Jul 11 2020 Update... Thunderstorms will impact KIND over the next hour. Expect quick drops in visibilities. Previous Discussion... VFR conditions are expected to prevail through the TAF period with the exception of a few sites getting down to MVFR within storms and expected lower ceilings tomorrow morning ahead of a front. A frontal system will bring a line of storms into the area starting tonight and lasting through the day tomorrow. Some isolated storms are possible through the rest of this afternoon and evening, ahead of the system. Winds will be shifting with the passage of the front from westerly to northerly, which models show will pass through central Indiana during the morning to midday hours. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....KH AVIATION...KH/TDUD
Hazardous weather outlook, Jul 11, 4:20 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 420 AM EDT Sat Jul 11 2020 INZ021-028>031-035>049-051>057-060>065-067>072-121015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 420 AM EDT Sat Jul 11 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms possible late this afternoon and tonight. A few storms may be severe this evening...especially over western portions of central Indiana. Hazards: Damaging winds...large hail...lightning and locally heavy rainfall. Timing: Storms possible anytime after 4 pm. Greatest threat for severe weather this evening. Discussion: Today will be mainly dry as high pressure shifts east. An upper level disturbance will approach the area by late day with chances for thunderstorms increasing from late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Showers and thunderstorms will continue on Sunday. Daily chances for isolated to scattered thunderstorms will return Tuesday night and continue into next weekend. Heat index values could approach 100 across all of central Indiana on Thursday and Friday. Discussion: The upper level disturbance will move across the Ohio Valley on Sunday...bringing the best chance for numerous showers and thunderstorms through the next week. After a couple dry days... thunderstorm chances return Tuesday night through Friday along with a return to hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Jul 11, 4:03 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL FRANKFORT 40.28N 86.51W
07/11/2020 E0.70 INCH CLINTON IN TRAINED SPOTTER
&&
JPLocal storm report, Jul 11, 4:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 WNW CROWS NEST 39.86N 86.20W
07/11/2020 E1.00 INCH MARION IN AMATEUR RADIO
QUARTER SIZE HAIL NEAR 56TH AND MICHIGAN RD.
&&
JPLocal storm report, Jul 11, 4:53 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 WNW MERIDIAN HILLS 39.90N 86.22W
07/11/2020 E1.00 INCH MARION IN AMATEUR RADIO
QUARTER SIZE HAIL NEAR 79TH AND MICHIGAN RD.
&&
JPLocal storm report, Jul 11, 4:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 2 E EAGLE CREEK RESERVO 39.85N 86.26W
07/11/2020 MARION IN AMATEUR RADIO
6 INCH TREE LIMBS BROKE NEAR 56TH STREET AND
LAFAYETTE RD.
&&
JPLocal storm report, Jul 11, 5:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL MONUMENT CIRCLE 39.77N 86.15W
07/11/2020 E1.00 INCH MARION IN BROADCAST MEDIA
QUARTER SIZE HAIL DOWNTOWN.
&&
JPLocal storm report, Jul 11, 5:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 WNW BEECH GROVE 39.72N 86.12W
07/11/2020 E1.00 INCH MARION IN TRAINED SPOTTER
QUARTER SIZE HAIL AT KEYSTONE AVE AND TROY
AVE.
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:13 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 32 min |
| Jul 11, 4:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Jul 11, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Jul 11, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 41 min |
| Jul 11, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 24 min |
| Jul 11, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 27 min |
| Jul 11, 5:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 32 min |
| Jul 11, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Jul 11, 6:16 PM EDT | Tornado Warning | IND | Parke | 29 min |
| Jul 11, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 36 min |
| Jul 11, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 35 min |
| Jul 11, 6:49 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 26 min |
| Jul 11, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 24 min |
| Jul 11, 7:10 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 35 min |
| Jul 11, 7:22 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 38 min |
| Jul 11, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 33 min |
| Jul 11, 7:36 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 24 min |
| Jul 11, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Sullivan, Vigo | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.